Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 29, NWS Quad Cities, IA

May 10, 2001Buchanan County, Delaware County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 10, 2001, 5:27 PM CDT for Buchanan County, Delaware County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 10, 2001, 5:27 PM CDT (22:27 UTC)
Expired
May 10, 2001, 6:15 PM CDT
In force
48 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Buchanan County, IA, Delaware County, IA

The radar

The Quad Cities radar (KDVN), 136 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 4:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2104 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 102227
SVRMLI
IAC019-055-102315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
527 PM CDT THU MAY 10 2001

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCHANAN COUNTY IN NORTHEAST IOWA
  DELAWARE COUNTY IN NORTHEAST IOWA

* UNTIL 615 PM CDT

* AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  AURORA...OR 10 MILES SOUTHEAST OF OELWEIN...MOVING EAST AT 25 MPH.

* AT 524 PM...1 INCH HAIL WAS REPORTED IN AURORA.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   LAMONT BY 530 PM CDT.
   DUNDEE BY 540 PM CDT.
   EDGEWOOD BY 555 PM CDT.
   ONEIDA BY 600 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE 
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

PLEASE RELAY YOUR REPORT OF SEVERE WEATHER TO LAW ENFORCEMENT...FOR 
RELAY TO THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES.

LAT...LON 4264 9209 4230 9206 4231 9115 4264 9116

END/JAZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:02 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 10, 3:02 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 PM CDT THU MAY 10 2001

COLD FRONT IS ON THE MOVE ACROSS IA THIS AFTERNOON.  CONVECTION
DEVELOPING ALONG THE FRONT AS IT PUSHES INTO THE HIGHEST INSTABILITY
AND STRONGEST MOISTURE CONVERGENCE OVER SOUTH CENTRAL IOWA...WILL
MOVE EAST INTO OUR CWA THIS EVENING/TONIGHT.

NEXT QUESTION IS POTENTIAL FOR SEVERE WITH THESE STORMS.  SEVERAL
FACTORS POINT TO A SLIGHT RISK FOR SEVERE TONIGHT...INCLUDING LOW
LIS LESS THAN -5...AMPLE BOUNDARY LAYER MOISTURE WITH DEW POINTS IN
THE 60S...HIGH CAPE GREATER THAN 1800...CLOSER PROXIMITY TO THE
FRONT TODAY THAN YESTERDAY...AND A SHORT WAVE MOVING OUT OF NEBRASKA
THIS EVENING.  THIS WAVE WILL ENHANCE CONVECTION AND HELP PUSH THE
FRONT THROUGH TONIGHT. LOW LEVEL JET PROGGED TO KICK IN THIS
EVENING...WHICH WILL SUSTAIN THE STORMS OVERNIGHT.  RISK OF HEAVY
RAIN SHOULD BE MINIMIZED BY ZONAL FLOW ALOFT AND  PROGRESS OF THE
FRONT THROUGH THE CWFA.

BEYOND TONIGHT...WILL KEEP CHANCE OF SHOWERS FOR POST FRONTAL
PRECIPITATION FRIDAY MORNING AND TAPER IT OFF BY AFTERNOON FROM
NORTH TO SOUTH. SURFACE RIDGE PUSHING INTO THE UPPER MISSISSIPPI
VALLEY WILL BRING COOLER TEMPS BY SATURDAY. RIDGE HOLDS THROUGH
SATURDAY NIGHT BUT SLIPS INTO THE GULF COAST BY SUNDAY...WHICH WILL
CUT OFF THE DEEP MOISTURE INTO EARLY NEXT WEEK.  WARM FRONT AGAIN
PROGGED FOR MONDAY NIGHT INTO TUESDAY...SO WILL lINTRODUCE LOW POPS
FOR MONDAY NIGHT TUESDAY.  AS MENTIONED...MOISTURE AVAILABILITY WILL
BE IN QUESTION SO WILL BE CONSERVATIVE AT THIS POINT.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

33

In the hours before

Local storm report, May 10, 4:33 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
433 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    LADORA                    IA   .5 INCH HAIL
05/10/01   IOWA                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 10, 4:52 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
452 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    FAIRBANK                  IA   .5 INCH HAIL
05/10/01   BUCHANAN                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 10, 5:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
514 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    FAIRBANK                  IA   .5 INCH HAIL
05/10/01   BUCHANAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:59 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa46 min
May 10, 4:43 PM CDTSevere Thunderstorm WarningDVNBuchanan47 min
May 10, 5:44 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa61 min
May 10, 6:01 PM CDTTornado WarningDVNBenton44 min
May 10, 6:05 PM CDTTornado WarningDVNDelaware40 min
May 10, 6:28 PM CDTTornado WarningDVNIowa47 min
May 10, 6:33 PM CDTTornado WarningDVNJohnson, Linn57 min
May 10, 6:42 PM CDTTornado WarningDVNBenton63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.